Toxicology & Medication Emergencies
Antipsychotics in the ICU, withdrawal, serotonin syndrome/NMS, sodium-channel toxicity, toxic ingestions, and targeted antidotes.
Core Topics
5 topicsToxicologic Emergencies in Critical Care
Resuscitate first, identify toxidromes and ECG/acid-base threats, use toxin-specific antidotes, and escalate early to poison-center, extracorporeal, or ECLS support when physiology demands it.
Antipsychotics in the ICU
Safe ICU use of antipsychotics: delirium evidence, agitation control, QTc/torsades risk, NMS, EPS, interactions, and deprescribing.
Alcohol & Benzodiazepine Withdrawal in the ICU
Recognition and treatment of severe withdrawal, delirium tremens and withdrawal seizures with symptom-triggered or front-loaded GABAergic therapy.
Serotonin Syndrome & Neuroleptic Malignant Syndrome
Bedside differentiation and ICU management of serotonin toxicity versus neuroleptic malignant syndrome.
Tricyclic & Sodium-Channel Blocker Toxicity
Recognition and resuscitation of sodium-channel blocker poisoning with seizures, QRS widening, ventricular dysrhythmia and shock.
Clinical Problems & Bedside Triage
7 guidesAcute Altered Mental Status & ICU Delirium
Systematic neurologic evaluation: immediate metabolic/toxic screening (glucose, hypoxia, hypercapnia), nonconvulsive status epilepticus exclusion, structural CT triage, and CAM-ICU delirium management.
Rapidly Progressive Weakness / Impending Ventilatory Failure
Bedside assessment and airway decision-making in rapidly ascending or fatiguable weakness risking ventilatory pump failure.
Acute Severe Metabolic Acidosis
Physiologic acid-base evaluation: Anion Gap and Delta-Delta calculations, Winter's formula for respiratory compensation, distinguishing ketoacidosis/lactic acidosis/toxic alcohols from non-gap acidosis, and bicarbonate therapy indications.
Severe Withdrawal With Agitation or Seizures
Hyperadrenergic delirium, hallucinations or seizures after alcohol/benzodiazepine reduction.
Hyperthermia, Rigidity and Medication Exposure
Differentiate serotonin toxicity from NMS by exposure, onset and neuromuscular findings, then stop the culprit and aggressively treat hyperthermia, agitation and organ complications.
Wide-QRS Toxicologic Shock
Seizures, QRS widening, ventricular dysrhythmia or shock after sodium-channel blocker exposure.
Agitation After Antipsychotic Exposure: QT Risk, EPS or NMS?
A complication-first bedside problem for an ICU patient exposed to antipsychotics who develops worsening agitation, rigidity, hyperthermia or electrical instability.
Clinical Reasoning Cases
4 casesLife-Threatening Beta-Blocker Toxicity
Propranolol-associated bradycardia, cardiogenic shock, and sodium-channel toxicity
Life-Threatening Calcium Channel Blocker Toxicity
Verapamil-associated bradycardic shock, hyperglycemia, and early high-dose insulin therapy
Toxic Alcohol Ingestion
Recognition and emergency treatment of suspected methanol or ethylene glycol poisoning
Acquired Methemoglobinemia
Recognition, co-oximetry confirmation, methylene blue safety, and rescue therapy